Serotonin and Sexual Desire in Women
Serotonin is a hormone that affects mood, digestion, learning and memory. It’s sometimes described as a “feel good” chemical because serotonin induces feelings of happiness and well-being. In fact, low serotonin levels may contribute to the development of depression, anxiety, and obsessive-compulsive disorder (OCD).
What many people don’t realize is there’s a link between serotonin and female sexual function too. Serotonin levels affect sexual desire, and altering the body’s serotonin levels may cause female hypoactive sexual desire, or low libido.
Depression often decreases sexual desire in women. Given that depression is strongly associated with low levels of circulating serotonin in the brain, it seems reasonable that increasing serotonin levels may improve sexual desire and function.
One class of antidepressant medication—selective serotonin reuptake inhibitors (SSRIs)—increases the amount of circulating serotonin in the brain. SSRIs can relieve depression, which may improve sexual desire. But not always. Sometimes, SSRIs help depression but cause sexual difficulties rather than improve them. According to a study published in the scientific journal Mental Health Clinician, SSRIs cause sexual dysfunction in 40 to 65% of people. For many women, side effects of SSRIs include a decrease in sexual desire and difficulty reaching orgasm.
Researchers aren’t exactly sure why increased levels of a feel-good chemical decrease libido and inhibit orgasm. It’s possible increased serotonin levels affect the function of other hormones, such as testosterone and dopamine, that affect sexual function.
Frustrated by sexual difficulties, many women quit taking prescribed SSRI medication. Doctors say that’s a mistake, as treatment can improve serotonin-related female hypoactive sexual desire.
For some women, the sexual side effects of SSRI medicine improve with time, as the body adjusts to higher serotonin levels. If sexual symptoms don’t improve, your doctor may consider decreasing your dosage, as long as your mood is stable. One study found that 73% of people with SSRI-related sexual problems reported relief when their dose was cut in half.
Changing to a different type of medication may also increase libido. Antidepressants that are less likely to cause sexual side effects include:
- Bupropion (Wellbutrin, Forfivo)
- Mirtazapine (Remeron)
- Vilazodone (Viibryd)
In some cases, adding another medicine to your treatment regimen may boost desire. Patients who take bupropion in addition to their SSRI antidepressant often experience a return of sexual desire.
Other possible treatments for female hypoactive sexual desire include:
- Counseling and cognitive behavioral therapy, to help you work through possible psychological causes of low libido, such as anxiety, stress or poor self-image
- Flibanserin (Addyi), to treat low sexual desire in premenopausal women
- Nutritional supplements maca root and saffron, which may boost female sexual desire according to small studies
- Vaginal dehydroepiandrosterone (DHEA), which is FDA-approved to treat vaginal dryness in women who have already gone through menopause
If you are struggling with decreased sexual desire—with or without diagnosed depression, and regardless of whether you take an SSRI—talk with a healthcare provider who specializes in women’s health. Thyroid disease, nutritional imbalances, and some health conditions may cause or increase the risk of female sexual dysfunction, so your provider may want to run some tests to determine the root cause of your problem.
Once you know the cause (or the most likely cause), you and your provider can work together to find a solution that will help you meet your sexual goals.
It may take time to figure out which treatment works best for you. Don’t give up. You deserve a healthy sex life.